Hip fractures are serious injuries that can result in permanent functional impairment, admission into nursing homes and an increased risk of death. Approximately 300,000 Americans suffer from hip fractures every year and 225,000 (or three-quarters) of hip fracture victims are female.
Women are especially prone to fractures because their estrogen levels drop during menopause and lowered estrogen accelerates bone loss, making bones more vulnerable to serious injury. Menopause isn’t the only culprit however; a surprising new study revealed that heartburn pills also increase the risk for hip fractures in women. And the stats were no laughing matter, according to the study, which was published in the British Medical Journal, taking heartburn pills can increase a women’s risk for hip fractures by as much as 50 percent!
Heartburn – the Basics
Heartburn, which is also referred to as acid indigestion, is a condition that causes uncomfortable burning sensations in the chest. Although the pain is felt near the heart, heartburn has nothing to do with the heart. Heartburn is caused by stomach problems that force stomach acids to migrate up into the esophagus, resulting in feelings of warmth and indigestion. The most common treatment for heartburn and acid indigestion is proton pump inhibitor (PPIs) drugs, such as Pepcid and Zantac. These drugs reduce heartburn by lowering acid levels in the stomach. About one-third of all adults experience heartburn and 1 in 20 Americans take heartburn pills regularly.
Heartburn Drugs and Hip Fractures. What is the Connection?
Researchers examined data on 80,000 women who had responded to a U.S. Nurses Health Study. The study examined whether or not women took proton pump inhibitor heartburn drugs (PPIs) and also whether they had suffered any hip fractures. The researchers found that women who took PPIs 3 or more times a week over a 2 year period, had a 35 percent higher incident rate of hip fractures than women who took the drugs less frequently. The longer the women took the heartburn drugs, the higher their hip fracture risk rose.
Women who also had a history of smoking were affected the most by the use of heartburn drugs, encountering a 50 percent greater risk for hip fractures. On a more positive note, steering clear of heartburn drugs for 2 years or longer, eliminated the added hip fracture risk that taking the meds caused.
“Our data suggests the importance of carefully evaluating the need for long term, continuous use of PPIs, particularly among individuals with a history of smoking,” states lead author Hamed Khalili. “These findings further support the recent decision of the Food and Drug Administration to revise labeling of PPIs to incorporate concerns about a possible increase in risk of fractures with these drugs.
Most health problems like blood pressure concerns, cholesterol, blood sugar, diminished memory, poor vision... even depleted sex drive could be caused by poor circulation.
Poor circulation is commonly caused by the deficiency of a molecule that your body produces. Dr. Louis Ignarro, an American doctor, won the Nobel Prize for discovering the vital role this molecule plays in the human body. To see how this "miracle molecule" can help you boost your circulation and live a healthier life, Click Here.
The Explanation on What Causes Hip Fractures
As of yet there is no definitive explanation as to why PPI heartburn drugs increase the risk of hip fractures. However, a common hypothesis is that PPI’s can reduce acid too much, and your stomach needs acid in order to properly absorb the vitamins and minerals that are essential to bone health. In other words, the regular use of PPIs can cause nutritional deficiencies which subsequently leads to bone loss. The bone loss increases the likelihood of otherwise harmless falls to cause serious injuries, such as hip fractures.